St. Petersburg Times Online: News of Florida

Weather | Sports | Forums | Comics | Classifieds | Calendar | Movies

Second patient gets improper treatment at Stuart hospital

©Associated Press

December 9, 2001


STUART -- Just two days after an elderly woman died while waiting for treatment at a local hospital, another woman went into cardiac arrest there after a drug was incorrectly administered.

STUART -- Just two days after an elderly woman died while waiting for treatment at a local hospital, another woman went into cardiac arrest there after a drug was incorrectly administered.

Laura Mack, 25 and of Palm City, went to Martin Memorial Medical Center with hives on Dec. 1. She thought she was having an allergic reaction.

Mack's attorney, Guy Rubin, said one of the drugs she was given -- epinephrine -- should have been injected into a muscle, not into a vein. Injecting the drug into the bloodstream is known to cause cardiac arrest, he said.

The hospital admitted the mistake, saying in a statement, they made "a medication error that complicated the patient's condition."

Mack was hospitalized and released last Monday.

"It's the most traumatic thing that has ever happened to me and the scariest," she said.

Rubin said Laura Macks and her husband came forward with their story because it happened shortly after the death of Dorothy Cooper, 88.

Cooper died Nov. 29 after waiting in a wheelchair for four hours in the hospital's emergency room. Her caregiver said Cooper was only visited briefly by a nurse.

After Cooper's death, hospital spokeswoman Pat Austin said they would have an employee in the emergency area during busy times to monitor patients. Following Mack's mistreatment, packaging for the allergy drug was changed because instructions on how to give it were not clear before, Austin said.

The hospital would also require two nurses to review doctor's orders before administering the "highest-risk" drug, Austin said.

© Copyright, St. Petersburg Times. All rights reserved.